There is a significant risk of development of pigmentary changes during treatment with targeted anti-cancer therapies, according to a recent study. Therefore, appropriate counseling and management are critical to minimize psychosocial impairment and deterioration in quality of life. A comprehensive search was conducted to identify studies reporting targeted therapy–induced pigmentary changes. The incidence and relative risk were calculated and case reports and series were reviewed to understand clinical characteristics. A total of 8,052 patients from 36 clinical trials were included. Researchers found:
- The calculated overall incidences of targeted cancer therapy-induced all-grade pigmentary changes in the skin and hair were 17.7% and 21.5%, respectively.
- The relative risk of all-grade pigmentary changes of skin and hair were 93.7 and 20.1.
- Across 53 case reports/series (n=75 patients), epidermal growth factor receptor and breakpoint cluster region-abelson inhibitors were the most common offending agents.
Dai J, Belum VR, Wu S, Sibaud V, Lacouture ME. Pigmentary changes in patients treated with targeted anticancer agents: A systematic review and meta-analysis. [Published online ahead of print September 14, 2017]. J Am Acad Dermatol. doi:10.1016/j.jaad.2017.06.044.
This Week's Must Reads
Must Reads in Pigmentation Disorders
Study: Vitiligo and Major Depression Disorder Linked, J Am Acad Dermatol; ePub 2018 Dec 5; Vallerand, et al